MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Codes Hole In Material (1293); Leak/Splash (1354)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Rupture (2208); No Code Available (3191)
Date of Event 01/04/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The actual device was not returned but images of the case were received by the manufacturer.(b)(4).The event is currently under investigation.
 
Event or Problem Description
It was reported that on (b)(6) 2014 the patient was treated for a 10 cm aaa and initial results were great with the aaa shrinking significantly on follow up.In late (b)(6) 2016, the patient presented unwell at the hospital and was heparinized among other treatments, for suspected pulmonary embolism.After a week they had a cardiac event and crashed on (b)(6) 2017.The on call vascular surgeon was called, who suspected a hole in the graft (just above the proximal edge of the right leg extension on the fabric gap of the main body) and subsequent endoleak causing aaa rupture.He feels he could track the contrast from the patient's right side of the graft around to the left side of the aaa through a thin channel, and that there is a rupture at that point.The patient was therefore prepped for surgery with the plan of relining their grafts.However, after performing several large contrast injections, and targeted hand injections of contrast he could see no leaks through the graft whatsoever, and therefore no reason to treat/reline.Heparin was stopped after a nervous few days the patient has recovered, although they are still an inpatient.The patient's original surgeon has now returned from leave and is adamant of the rupture due to an endoleak through the graft.He feels that the leak is only active when the patient is on anticoagulation therapy which they will require in the long term.He plans to reline as soon as possible with a device from another manufacturer as he is not prepared to wait for a custom inverted limb solution.The device remains implanted inside the patient.The patient required additional procedures due to this event.Adverse effects to the patient were reported.
 
Additional Manufacturer Narrative
Additional information received indicated that the balloon used was a single size 32 coda along with a 30 cc syringe.It was hand inflated until firm to mould the proximal sealing stent, the overlaps, and the distal sealing stents.Investigation - evaluation: a review of the complaint history, device history record, documentation, instructions for use (ifu), specifications, trends, quality control and imaging review of the device was conducted during the investigation.Imaging review- impression: the findings are consistent with a type 3b suture hole endoleak with type 2 outflow or rupture.Whether or not the large hemorrhage represented a ruptured aneurysm or a spontaneous left retroperitoneal hemorrhage while on anticoagulation cannot be determined.Type 3b suture hole endoleaks usually cause aneurysm growth and an eventual breached seal zone.Although the soft tissue density outside the sac is suspicious for aneurysm growth, the seal zones remain intact.Spontaneous anticoagulation related retroperitoneal hemorrhage is a relatively common occurrence compared to aneurysm rupture from a type 3b suture hole endoleak.On the other hand, the absence of collaterals bridging the ivc compression suggests relatively recent aneurysm growth.Retroperitoneal hematoma typically does not cause ivc compression in this fashion.Cts predating this scan most likely have been performed and could provide enough information to determine the hemorrhage etiology.Significant findings relative to the patient¿s anatomy were not observed.Significant findings relative to the disease state were not observed.Significant findings relative to the use of the device were not observed.Significant findings relative to the design or performance of the device were observed.The observed endoleak most likely was a type 3 b suture hole endoleak.Cause of adverse events was observed.The large hemorrhage was either secondary to a spontaneous retroperitoneal hemorrhage secondary to anticoagulation or aneurysm rupture from a type 3b suture hole endoleak.Since established retroperitoneal hemorrhage can recur despite discontinuance of anticoagulation, hematoma growth still may not establish the etiology." the complaint device was not returned however, a document based investigation evaluation was also performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number due to this product only having one per lot.The device is shipped with an instruction for use (ifu) that describes the indications for use, contraindications, warnings, precautions, and correct deployment procedure: additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing an enlarging aneurysm, unacceptable decrease in fixation length(vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.After endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth or changes in the structure or position of the endovascular graft.At a minimum, annual imaging is required, including: abdominal radiographs to examine device integrity, separation between components, stent fracture or barb separation);and contrast and non-contrast ct to examine aneurysm changes, perigraft flow, patency, tortuosity and progressive disease." according to the ifus for codas, the maximum inflation volume is 34 cc for the codas, and is 30 cc for the coda lp.Imaging review revealed the presence of a small endoleak collecting mainly nearest the main body at the right fabric between the terminal main body stent and the flow divider stent.Retroperitoneal hematoma, and inferior vena cava (ivc) compression by the aneurysm were also seen.The findings were consistent with a type 3b suture hole endoleak with type 2 outflow or rupture.Clinical factors that may have contributed to the hemorrhage may be related to aneurysm rupture from the type 3b suture hole endoleak or spontaneous left retroperitoneal hemorrhage that developed while on anticoagulation.The site reported that the patient was treated for pulmonary embolism with heparin during his hospitalization.Anticoagulants can lead to both spontaneous retroperitoneal hemorrhage and type iiib suture hole endoleaks.Based on the information provided, no product returned and results of the investigation the most likely root cause of the reported event may be related to the patient 's pre-existing condition, related therapy and its interaction with the implanted graft.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6339434
Report Number1820334-2017-00166
Device Sequence Number1563448
Product Code MIH
UDI-Device Identifier10827002484082
UDI-Public(01)10827002484082(17)160201(10)4807547
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberTFFB-24-96-ZT
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/19/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/17/2017
Supplement Report FDA Received Date06/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age68 YR